Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2001, 10:05 AM CST for Saint Tammany Parish, Louisiana; Hancock County, Mississippi. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 12, 2001, 10:05 AM CST (16:05 UTC)
- Expired
- Mar 12, 2001, 11:00 AM CST
- In force
- 55 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Saint Tammany Parish, LA, Hancock County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 11:10 AM CST | Hail 0.75 | Diamondhead Arpt, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 6:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 12, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1587 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 121605
SVRNEW
LAC103-MSC045-121700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 AM CST MON MAR 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
* UNTIL 1100 AM CST
* AT 1004 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF SUN TO
FOLSOM...MOVING SOUTHEAST AT 30 MPH.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNINING.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3030 8968 3038 8934 3056 8934 3063 8952
3052 8954 3051 8963 3046 8963 3046 8969
3055 8980 3066 8985 3066 9000 3069 9008
3066 9025 3059 9025What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:20 AM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Mar 12, 2:20 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 220 AM CST MON MAR 12 2001 SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT FROM 2000 TO 5000 FEET AT 0745Z. WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36 HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER 50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION WITH MAXIMUM AFTERNOON HEATING. PRELIM NUMBERS MCB 72/54/73/49 9400 BTR 73/55/73/50 9400 MSY 73/62/72/53 9400 GPT 70/59/71/49 +600 .NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR. LA...NONE. MS...NONE. 13
In the hours before
Special weather statement, Mar 12, 7:00 AM CST, 3 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 700 AM CST MON MAR 12 2001 ...SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. ...THUNDERSTORMS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING. SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING... DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT. ...HEAVY RAIN/FLOODING... LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS EVENING. ...ACTIONS... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 8E KENTWOOD LA TORNADO
03/12/01 TANGIPAHOA SIGHTED ALONG HIGHWAY 38.
REPORTED BY WILMER FIRE
DEPARTMENT.
k
0737 AM OSYKA MS .75 INCH HAIL
03/12/01 PIKE REPORTED BY PIKE CD.
RJRSpecial weather statement, Mar 12, 10:00 AM CST, 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1000 AM CST MON MAR 12 2001 ...SYNOPSIS... A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. ...THUNDERSTORMS... A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT. ...HEAVY RAIN/FLOODING... LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS. ...ACTIONS... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 11:45 PM CST | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 45 min |
| Mar 11, 11:59 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles | 31 min |
| Mar 12, 1:05 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 40 min |
| Mar 12, 1:50 AM CST | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 40 min |
| Mar 12, 2:27 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena | 38 min |
| Mar 12, 2:40 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Livingston | 25 min |
| Mar 12, 3:11 AM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 34 min |
| Mar 12, 5:07 AM CST | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 23 min |
| Mar 12, 7:05 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 40 min |
| Mar 12, 7:19 AM CST | Tornado Warning | LIX | Tangipahoa | 26 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge | 30 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 30 min |
| Mar 12, 9:01 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 44 min |
| Mar 12, 9:01 AM CST | Severe Thunderstorm Warning | LIX | Washington | 44 min |
| Mar 12, 9:26 AM CST | Tornado Warning | LIX | Washington | 34 min |
| Mar 12, 9:41 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 49 min |
| Mar 11, 10:58 PM CST | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 62 min |
| Mar 12, 4:16 AM CST | Tornado Warning | LIX | Pearl River | 14 min |
| Mar 12, 5:59 AM CST | Severe Thunderstorm Warning | LIX | Walthall | 31 min |
| Mar 12, 7:36 AM CST | Severe Thunderstorm Warning | LIX | Walthall | 34 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | LIX | Amite, Pike | 30 min |
| Mar 12, 9:56 AM CST | Tornado Warning | LIX | Pearl River | 34 min |
| Mar 12, 10:27 AM CST | Tornado Warning | LIX | Pearl River | 33 min |
| Mar 12, 10:55 AM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 50 min |
| Mar 12, 11:07 AM CST | Tornado Warning | LIX | Harrison | 23 min |
| Mar 12, 11:11 AM CST | Tornado Warning | LIX | Jackson | 34 min |
| Mar 12, 11:36 AM CST | Tornado Warning | LIX | Harrison, Jackson | 24 min |
| Mar 12, 1:02 PM CST | Flash Flood Warning | LIX | Harrison | 118 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.